Hail, Adams
- When
- May 26, 12:23 PM MST
- Where
- Adams County, 0.87 mi SE of Hazeltine
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -104.860
Severe thunderstorms pounded parts the Urban Corridor and Northeast Plains with very large hail, damaging wind and tornadoes. The hail, ranging from golfball to baseball size, hit northeast Denver, Brighton and Commerce City the hardest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms pounded parts the Urban Corridor and Northeast Plains with very large hail, damaging wind and tornadoes. The hail, ranging from golfball to baseball size, hit northeast Denver, Brighton and Commerce City the hardest. The storms then continued to spread to the north and east; impacting Hudson, Prospect Valley, Byers and Deer Trail. The strong thunderstorm wind and hail stripped bark and branches from trees. Numerous accidents were reported as the hail accumulated up to a foot in depth on roadways. Homes and vehicles in the area were pummeled by hail. The Rocky Mountain Insurance Information Associated estimated to damage to be around $70 million; based off approximately 13,600 automobile and homeowner claims. A child in Commerce City was struck in the leg by lightning while watching televison. A bison and the Rocky Mountain Arsenal National Wildlife Refuge was struck and killed by blast of lightning. Two tornadoes also touched down in open country; one near Denver International Airport and the other near Keenesburg.
The heavy rain and hail caused flash flooding to occur around the towns of Hudson and Keenseburg; forcing the closure of State Highway 52. Extensive crop damage was reported across southern Weld County. Approximately 1500 acres of sugar beets were damaged in the Prospect Valley and Windsor areas. About 360 acres of sweet corn, cabbage and onions in the Hudson area were inundated with heavy rain and a torrent of hail. In Windsor, a barn was demolished by intense thunderstorm winds. The wind ripped the 40-ft by 40-ft structure of a garage and exterior corrugated roof and walls about 75 yards from its original foundation. Also, two cow shelters and 150 calf shelters were blown over. Near Bellvue, several structures were knocked down and a 15-ft silo was blown across a field by damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 2:10 AM MST, 10 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 AM MDT WED MAY 26 2010 .SHORT TERM...SOUTHWEST FLOW ALOFT WILL PERSIST OVER COLORADO TODAY AND TONIGHT. BIGGEST QUESTION TODAY WILL BE HOW MUCH THUNDERSTORM ACTIVITY WILL OCCUR THIS AFTERNOON AND EVENING. SOUTHEAST WINDS WILL CONTINUE TO ADVECT MOISTURE INTO THE AREA TODAY AND HAS BROUGHT LOW CLOUDS AND PATCHY FOG TO NORTHEAST COLORADO THIS MORNING. THE CLOUDS WILL LIKELY HANG ON THROUGH MID TO LATE MORNING...SO THIS WILL SLOW HEATING TODAY. DEW POINTS IN THE MID 40S TO MID 50S PLUS CAPES OF 700 TO 1400 J/KG WILL YIELD SOME CONVECTIVE ACTIVITY. THROW IN DECENT SHEAR AND A FEW OF THE STORMS COULD BECOME SEVERE. MAIN CONCERNS WILL BE LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED LANDSPOUT OR TORNADO CANNOT BE TOTALLY RULED OUT GIVEN THE VEERING SHEAR PROFILE. WARM AIR ADVECTION ALOFT PLUS LOW CLOUDS SHIELDING THE SURFACE THIS MORNING MAY LIMIT THUNDERSTORM ACTIVITY OR AT LEAST DELAY IT UNTIL MID TO LATE AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE EVENING. EXPECT THAT THE THUNDERSTORMS SHOULD HAVE MOVED OUT OF THE AREA BY MIDNIGHT. WINDS JUST OFF THE SURFACE WILL SHIFT SOUTHWESTERLY AFTER MIDNIGHT BRINGING DRIER AIR AND ENDING THE CHANCE FOR THUNDERSTORMS. .LONG TERM...PROBABLY THE MOST NOTEWORTHY WEATHER DURING THE UPCOMING EXTENDED PERIOD WILL BE THE BIG WARMUP THURSDAY AND FRIDAY. LATEST MOS TEMP GUIDANCE IS INDICATING MAX TEMPS ON THE PLAINS IN THE MID/UPPER 80S ON THURSDAY...AND UPPER 80S/LOWER 90S BY FRIDAY. THE HIGH COUNTRY WILL ALSO FEEL THIS WARMUP. ABOVE NORMAL DAYTIME TEMPERATURES AND ABOVE FREEZING NIGHT TIME TEMPS UP AROUND TIMBERLINE SHOULD ACCELERATE SNOW MELT RUNOFF RESULTING IN FAST AND ELEVATED WATER LEVELS IN MTN STREAMS AND CREEKS. AN ABNORMALLY DEEP UPPER TROUGH FORMING OVER THE INTERMOUNTAIN REGION NEXT 48 HOURS DRIVES HOT GENERALLY DRY AIR UP FROM THE DESERT SOUTHWEST. WIND SPEEDS ALOFT NOT ALL THAT STRONG BUT STRONG ENOUGH TO GENERATE GUSTY S-SWLY WINDS OF 15-25 MPH AREAWIDE BOTH DAYS. SRN FTHLS COULD SEE A BIT MORE WIND BY FRIDAY WHICH WILL FURTHER LOWER RHS AND RAISE TEMPS EAST OF THE CONT DVD...CONSEQUENTLY ELEVATING THE WILDLAND FIRE DANGER. CAN'S RULE OUT ISOLATED TO WIDELY SCT AFTERNOON/EVENING T-STORMS EACH DAY...MAINLY OVER AND NEAR THE FRONT RANGE. BY SATURDAY A MAJORITY OF THE MODELS SHOW THE WESTERN TROUGH PROPAGATING EASTWARD OVER THE NRN AND CNTRL ROCKY MTN REGION. THEY ALSO SHOW A STAND UP PACIFIC COLD FRONT SWINGING OUT OF THE MTNS AND ACROSS NERN COLORADO LATE SAT AFTERNOON AND EARLY SAT EVENING. ITS ALONG THIS FNTL BNDRY THAT WE COULD SEE SCATTERED T-STORMS A FEW POSSIBLY SEVERE MAINLY ACROSS THE NERN CORNER OF THE STATE AS THIS FRONTAL BNDRY COLLIDES WITH A MOIST AND UNSTABLE SELY BNDRY LAYER FLOW OUT NEAR THE ERN BORDER. STRONG SFC-500MB SUBSIDENCE IN THE WAKE OF THIS FNTL BNDRY COULD AGAIN PRODUCE ANOTHER ROUND OF STG AND VERY GUSTY DOWNSLOPE WINDS IN AND ALONG THE FRONT RANGE AND ON THE ADJACENT PLAINS DURING THE EVENING HOURS. BY SUNDAY...SYSTEM MOVES OUT AND A DRIER AND MORE STABLE AIRMASS MOVES IN FM THE WEST WITH A WEAK UPPER LEVEL HIGH PRESSURE RIDGE. && .AVIATION...LOW CLOUDS WILL REMAIN OVER THE AREA THROUGH 15Z AND THEN DISSIPATE. CEILING WILL GENERALLY RUN 1000 TO 2000 FEET UNDER THE LOW CLOUDS AND MAY OCCASIONALLY DIP BELOW 1000 FEET. WINDS WILL STAY OUT OF THE EAST TO SOUTHEAST...AFTER 18Z SOUTHEAST WINDS WILL INCREASE WITH GUSTS UP TO 30 KNOTS POSSIBLE. THERE WILL BE A CHANCE FOR THUNDERSTORMS...MAINLY FROM 20Z-02Z. WIND GUSTS TO 40 KNOTS...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE FROM THE STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT WED MAY 26 2010 COZ030>051-271200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS HAS MOVED INTO NORTHEAST COLORADO TODAY WHICH WILL BECOME UNSTABLE THIS AFTERNOON AS DAYTIME HEATING CONTINUES. WINDS ACROSS THE PLAINS AND ALOFT ARE ALSO FAVORABLE FOR THE DEVELOPMENT OF STRONG AND ORGANIZED THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 1 PM...INITIALLY OVER THE URBAN CORRIDOR. THROUGH THE LATE AFTERNOON AND EVENING HOURS...THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS THE PLAINS. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOS ALSO EXISTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH SATURDAY. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR A THREAT OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS FROM THE STRONGER STORMS. DRIER WEATHER SHOULD THEN PREVAIL SUNDAY AND MEMORIAL DAY...BEFORE A SLIGHT CHANCE OF STORMS RETURNS TO MOST OF THE FORECAST AREA TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FOR THIS AFTERNOON AND EVENING. DANKERS/BARJENBRUCH
The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
51 hail, 3 thunderstorm wind, 2 lightning, 2 tornado, 1 flash flood. Local standard time, as filed.
A child was struck in the leg by lightning while watching television.
A tornado touched down but did no damage.
A lightning strike killed a buffalo at the Rocky Mountain Arsenal Refuge.
Intense thunderstorm winds caused extensive damage to the exterior of a garage shop along with scores of livestock shelters.
Several small structures were knocked down and a silo blown across a field.
A tornado touched down in an open field; no damage was reported.
The combination of very heavy rain and large hail produced flash flooding along State Highway 52 near Hudson and Keenseburg. Up to 18 inches of water flowed across sections of the highway, damaging the roadway. The most severe damage was reported at the intersection of State Highway 52 and County Road 49. Extensive crop damage was also reported in the area. The highway remained closed until the floodwaters subsided.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224702, 224703, 231915, 237369, 224705, 224706, 224707, 224709, 224710, 224711, 224712, 224713, 224714, 224715, 224717, 224718, 224719, 228595, 224720, 228532, 224721, 224722, 224723, 224739, 228652, 224737, 224724, 237371, 224725, 224726, 224727, 228530, 224728, 224729, 224731, 224732, 224733, 224734, 224736, 224746, and more.